Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 52, NWS Fort Worth, TX

August 14, 2005Cooke County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 14, 2005, 5:14 AM CDT for Cooke County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 5:14 AM CDT (10:14 UTC)
Expired
Aug 14, 2005, 8:15 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Cooke County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 132 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1407 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1407 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 141015
FFWFWD
TXC097-141315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
514 AM CDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN COOKE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 815 AM CDT

* AT 509 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
VERY HEAVY RAIN FROM A THUNDERSTORM BETWEEN GAINESVILLE AND 
MARYSVILLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MUENSTER...
  MARYSVILLE...LINDSAY AND DEXTER.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3381 9696 3372 9696 3361 9723 3364 9741
      3380 9742 3388 9725

$$
2 follow-up statements
000 
WGUS74 KFWD 141151
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
645 AM CDT SUN AUG 14 2005

TXC097-141315-
COOKE TX-
645 AM CDT SUN AUG 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 815 AM CDT FOR NORTHERN
COOKE COUNTY...

AT 644 AM CDT...MOST OF THE HEAVY RAIN HAD ENDED OVER THE WARNED 
AREA.  HOWEVER...THUNDERSTORMS WITH HEAVY RAIN WERE APPROACHING FROM 
THE SOUTH AND WILL PRODUCE ADDITIONAL RAINFALL BETWEEN ONE HALF AND 
ONE INCH THROUGH 8 AM.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GAINESVILLE 
AND MARYSVILLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS 
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3381 9696 3362 9694 3357 9719 3359 9746
      3380 9745 3386 9724

$$
000 
WGUS74 KFWD 141234
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
734 AM CDT SUN AUG 14 2005

TXC097-141244-
COOKE TX-
734 AM CDT SUN AUG 14 2005

...THE FLASH FLOOD WARNING FOR NORTHERN COOKE COUNTY HAS BEEN
CANCELLED...

THE THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING HAVE WEAKENED
AND ARE NO LONGER PRODUCING HEAVY RAIN.

HOWEVER...SOME RESIDUAL FLOODING OF LOW LYING AREAS...CREEKS...
STREAMS AND UNDERPASSES MAY STILL BE OCCURRING. MOTORISTS SHOULD USE
CAUTION WHEN TRAVELING IN THIS AREA.

LAT...LON 3381 9696 3362 9694 3357 9719 3359 9746
      3380 9745 3386 9724

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:18 AM CDT, 56 minutes earlier.

Area forecast discussion, Aug 14, 4:18 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
418 AM CDT SUN AUG 14 2005

.DISCUSSION...
A COLD FRONT WAS NEARLY STATIONARY NEAR A OKLAHOMA
CITY...FREDRICK...VERNON...TO MIDLAND LINE. NUMEROUS SHOWERS AND
THUNDERSTORMS WERE LOCATED ACROSS THE WESTERN TWO THIRDS OF TEXAS.
STEEP MID LEVEL LAPSE RATES...ABUNDANT LOW AND MID LEVEL
MOISTURE...AND LARGE SCALE LIFT ASSOCIATED WITH AN UPPER TROUGH
WEST OF THE REGION WAS AIDING STORM FORMATION WELL AHEAD OF THE
FRONT. WE EXPECT THIS ACTIVITY TO CONTINUE TODAY WITH THE HEAVIEST
RAINFALL GENERALLY WEST OF A GAINESVILLE...WEATHERFORD...TO
COMANCHE LINE. WE HAVE DECIDED TO ISSUE A FLASH FLOOD IN THESE
WESTERN COUNTIES DUE TO LOCALIZED HEAVY RAIN YESTERDAY AND
EXPECTED RAINFALL AMOUNTS BETWEEN ONE AND THREE INCHES WITH ISOLATED
AMOUNTS UP TO 4 INCHES. THE REMAINDER OF NORTH TEXAS WILL SEE
SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.

THE UPPER LEVEL PATTERN AND AIRMASS OVER NORTH TEXAS WILL CHANGE
VERY LITTLE ON MONDAY AND SCATTERED SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE AGAIN. LARGE SCALE LIFT AND MID LEVEL MOISTURE WILL BE
ON THE DECREASE TUESDAY AND WEDNESDAY...RESULTING IN LESS COVERAGE
OF PRECIPITATION. THE RAIN SHOULD END THURSDAY THROUGH SATURDAY AS
UPPER LEVEL HIGH PRESSURE BUILDS OVER THE REGION AND BRINGS DRY
AND MORE STABLE AIR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  93  77  94  77 /  40  40  30  20
WACO, TX              92  76  95  76 /  30  30  30  20
PARIS, TX             97  73  96  72 /  40  40  40  20
DENTON, TX            92  73  92  74 /  50  50  40  20
MCKINNEY, TX          92  74  94  77 /  40  40  30  20
DALLAS, TX            93  77  94  77 /  40  40  30  20
TERRELL, TX           93  75  95  75 /  30  30  30  20
CORSICANA,TX          93  75  95  75 /  30  30  30  20
TEMPLE, TX            92  76  94  76 /  30  30  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM SUNDAY FOR TXZ091-TXZ100-TXZ101-
TXZ102-TXZ115-TXZ116-TXZ129.

&&

/79
Hazardous weather outlook, Aug 14, 4:40 AM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
440 AM CDT SUN AUG 14 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-142100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
440 AM CDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS POTENTIAL FOR FLASH FLOODING TO DEVELOP NORTHWEST OF
AN EASTLAND TO DECATUR AND MONTAGUE LINE TODAY AND A FLASH FLOOD
WATCH IS IN EFFECT UNTIL 600 PM. SCATTERED TO NUMEROUS THUNDERSTORMS
ARE EXPECTED ACROSS ALL OF NORTH TEXAS TODAY THROUGH TONIGHT. THE
THUNDERSTORMS WILL BE MORE LIKELY AND CONCENTRATED ACROSS THE
FLASH FLOOD WATCH AREA WHERE RAIN AMOUNTS  OF 1 TO 3 INCHES WITH
ISOLATED TOTALS TO 4 INCHES ARE POSSIBLE. THE STRONGER THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY
OVER ALL OF NORTH TEXAS. THE BEST CHANCE OF STORMS WILL BE OVER
THE NORTHWEST HALF OF THE REGION. ALTHOUGH NO ORGANIZED SEVERE
THUNDERSTORMS ARE EXPECTED...GUSTY WINDS...SMALL HAIL...DANGEROUS
LIGHTNING AND HEAVY RAINFALL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT...ESPECIALLY
WITHIN THE FLASH FLOOD WATCH AREA.

75

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:42 AM CDTFlash Flood WarningFWDYoung3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.